New Jersey, 2019

Rip Current in New Jersey, September 1, 2019

September 1, 2019 · NWS PHI · 1 event in 1 county or zone

Hurricane Dorian moved through the Bahamas on September 1, 2019. North of it, up the East Coast, enhanced seas and dangerous rip currents developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Hurricane Dorian moved through the Bahamas on September 1, 2019. North of it, up the East Coast, enhanced seas and dangerous rip currents developed. Warm weather was present over the mid-Atlantic, making for a dangerous combination over the Labor Day weekend. Numerous rescues were reported by local beach patrols, including a fatal event in New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 12:31 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 1, 12:31 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
131 PM EDT Sun Sep 1 2019

.SYNOPSIS...
High pressure over southwestern Quebec moves east today and
will be over the Canadian Maritimes late tonight. A cold front
will approach on Monday and pass through the region Monday
night. High pressure returns for Tuesday and Wednesday, and then
another cold front moves through the region Thursday, followed
by high pressure late this week and this weekend. Hurricane
Dorian may approach the Mid- Atlantic by the middle of this week
before moving out to sea.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
600 AM...Expansive surface high currently is centered to our
north over Quebec with ridging extending south through the mid
Atlantic region. Meanwhile a relatively flat upper level trough
sits off to our west with some mid and high level cloudiness
beginning to spill into the area as moisture associated with
this is starting to move in. Winds will slowly begin to veer to
the southeast and eventually south to southwest through the
afternoon.

As we head into the day today, the aformentioned high shifts
slowly east into the Canadian Maritimes and Atlantic Canada,
however, its western extent will continue to influence our
weather. As such, despite a fair amount of mid and high level
cloudiness that will be around from time to time, the day should
be mainly dry with forecast models continuing to back off on
the threat of showers as ridging remains more dominant. For this
reason, trimmed PoPs back farther and only mention slight
chances for isolated late day showers near western CWA border
from western Chester County north into the Lehigh Valley and the
southern Poconos. Otherwise a dry day with relatively light
E/SE winds and highs mainly in the 70s to low 80s. Humidity
should also remain fairly low as the front continues to sit just
to our south and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Upper disturbance moves through to our north and west tonight
as upper level trough over the Great Lakes starts to sharpen up.
This will help push a warm front north through the area. As the
disturbance moves through there will be showers and storms
mainly across central and western PA into upstate NY but the
southern and eastern extent of these showers will likely clip at
least N/W parts of the CWA from the Lehigh Valley into the
southern Poconos by late tonight. A few rumbles of thunder will
also be possible. Not expecting much, if anything, though over
SE PA, NJ, and the Delmarva. Increasing cloud cover along with
the warm front moving through will result in milder overnight
lows...mainly in the mid to upper 60s except low 60s in the
southern Poconos.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Low pressure passing to the north will drag a cold front
through the region late Monday and Monday night. The axis of the
mid-level trough will mainly be to the north, along with the
strongest forcing. Highest PoPs, likely/low-end categorical,
will be across the southern Poconos and into the Lehigh Valley
as well as far northwest New Jersey. Going farther south, PoPs
taper down to chance, and high chance PoPs will be in place for
southern New Jersey and southeast Pennsylvania Monday evening.
Southerly flow will usher an increasingly humid airmass with
surface dewpoints in the mid to upper 60s, possibly around 70.
This results in PWATs just under 2 inches.

Surface-based CAPE values will be 1000-1500 J/kg, along with a
Lifted Index around -5C. Showers and thunderstorms will develop
ahead of and with the passage of the cold front.

Thunderstorms will be capable of locally heavy rain and gusty
winds.

Patchy fog will develop after showers and thunderstorms end late
Monday night.

High pressure builds in from the west on Tuesday and moves
offshore Wednesday. A hot and humid airmass will be in place
with highs generally in the low to mid 80s, except for the upper
80s along the I-95 corridor from Trenton to Philadelphia to
Wilmington, and for most of Delmarva on Tuesday, and then a3-5
degrees warmer on Wednesday. Surface dewpoints will be in the
low to mid 60s Tuesday, and then in the mid 60s to near 70 on
Wednesday. Max heat index values on Wednesday will be in the
lower 90s.

A cold front passes through Wednesday night with another round
of showers and thunderstorms.

High pressure then builds in from the west starting on Thursday.

Regarding Hurricane Dorian, it remains too soon to determine
potential impacts to Delmarva and southern New Jersey, as
developments over the next couple of days will greatly impact
how Dorian develops later this week. However, there are
indications that Dorian may approach coastal North Carolina and
Virginia by Thursday before lifting to the north and east and
out to sea for the end of the week. Based on latest guidance,
coastal areas could experience rough surf and dangerous rip
currents. Wrap-around bands of precip may also spread back
towards the mainland, but it is too soon to determine how much
rain will fall in these areas. Gusty winds of 25-30 mph are
also possible.

High pressure then builds over the area for next weekend with
dry and seasonal conditions.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Isolated showers or thunderstorms are possible but
mainly in the north (KABE/KRDG). Otherwise, VFR through this
evening with low cigs developing overnight with MVFR conditions
expected. SE winds 5 to 10 knots early, then around 5 knots
late.

Monday...Generally VFR, but sub-VFR in scattered SHRA/TSRA
during the afternoon. Light SE winds becoming S around 10 knots
by late morning.

OUTLOOK...
Monday Night...Generally VFR, but SHRA/TSRA in the evening with
sub-VFR conditions. Patchy fog late at night with sub-VFR
conditions possible. South to southwest winds 5 to 10 knots.

Tuesday...Mainly VFR. South to southwest winds 5 to 10 knots.

Wednesday...VFR. However, some mainly afternoon and evening
showers and thunderstorms are probable with local restrictions
as a front moves in from the west. Southwest winds around 10
knots, becoming northeasterly at night.

Thursday...MVFR conditions possible with shower activity, and
gusty winds, from Hurricane Dorian, especially MIV and ACY.

&&

.MARINE...
Sub-SCA conditions through today with east/northeast winds
10-15 knots and seas 2 to 3 feet.

Seas build to around 4 feet tonight with southeast winds around
10 knots.

OUTLOOK...
Monday through Wednesday...Sub-SCA criteria. Scattered showers
and thunderstorms are possible Monday afternoon and evening,
then again Wednesday afternoon.

Wednesday night through Friday...Increasing seas and gusty
winds are possible as Hurricane Doria approaches from the south.
Please maintain situational awareness with this system in the
days ahead.

Rip Currents...
A long period (10 to 12 second) southeast swell will arrive
along the coasts of New Jersey and Delaware today. The swell
along with an onshore wind around 10 mph will result in a
moderate risk for the development of dangerous rip currents.

&&

.TIDES/COASTAL FLOODING...
The high tides remain elevated with the current new moon phase.
While astronomical tides will gradually begin to recede in the
coming days, light onshore winds today will also help keep
water levels elevated. As a result, spotty minor tidal flooding
remains possible into the new week, especially with the
astronomically higher evening/nighttime high tides. However,
most indications are that any flooding should remain below
thresholds needed to trigger an advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Davis/Fitzsimmons
Short Term...Davis/Fitzsimmons
Long Term...MPS
Aviation...Fitzsimmons/Miketta/MPS
Marine...Davis/Fitzsimmons/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 1, 2:18 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
318 AM EDT Sun Sep 1 2019

MDZ008-012-015-019-020-NJZ001-007>010-012-PAZ054-055-060>062-101>105-
020800-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Middlesex-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
318 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-NJZ013-015>023-027-PAZ070-071-106-020800-
New Castle-Kent-Inland Sussex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Delaware-Philadelphia-Lower Bucks-
318 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-020800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
318 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents at New Jersey and Delaware beaches today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hurricane Dorian should pass to the south and east late this week.
However, it may impact coastal areas with rough surf and dangerous
rip currents late this week. Please monitor forecasts for the latest
information on Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-020800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hurricane Dorian should pass to the south and east late this week.
However, it may impact the coastal waters with increased swells, high
waves, and strong winds late this week. Please monitor forecasts for
the latest information on Dorian.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
September 1, 1:45 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Broadcast Media
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

A 15 year old boy and his 13 year old sister became caught in rip currents while swimming off of Spring Lake in Monmouth County, New Jersey. The girl was rescued from the water, but sadly the boy drowned, and his body was recovered a few days later.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933258.